Alert archive / Minnesota / Heat Advisories in 2022

Heat Advisory 1, NWS Twin Cities, MN

June 13, 202221 counties in Minnesota; 9 counties in Wisconsin

NWS Twin Cities, MN issued this heat advisory at Jun 13, 2022, 3:16 AM CDT for 21 counties in Minnesota; 9 counties in Wisconsin. It took effect at Jun 13, 2022, 2:00 PM CDT. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jun 13, 2022, 3:16 AM CDT (08:16 UTC)
In effect from
Jun 13, 2022, 2:00 PM CDT
Expired
Jun 14, 2022, 8:00 PM CDT
In force
30 hr
Issued by
NWS Twin Cities, MN
All 30 counties

Blue Earth County, MN, Brown County, MN, Chisago County, MN, Faribault County, MN, Freeborn County, MN, Goodhue County, MN, Isanti County, MN, Kanabec County, MN, Le Sueur County, MN, Martin County, MN, McLeod County, MN, Nicollet County, MN, Redwood County, MN, Rice County, MN, Sherburne County, MN, Sibley County, MN, Steele County, MN, Waseca County, MN, Watonwan County, MN, Wright County, MN, Yellow Medicine County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 27 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.3 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
642 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this heat advisory went out at Jun 12, 11:06 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 12, 11:06 PM CDT, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1106 PM CDT Sun Jun 12 2022

.UPDATE...
Issued at 1056 PM CDT Sun Jun 12 2022

Updated for 06Z aviation discussion below.

&&

.DISCUSSION...(This evening through Sunday)
Issued at 242 PM CDT Sun Jun 12 2022

KEY MESSAGES:

- Sneaky severe weather possible if storms manage to develop in
  central/eastern MN this afternoon/evening.

- Confidence increasing on risk for severe thunderstorms overnight
  for parts of the region, but uncertainty remains in exact location.

- High temperatures Monday are highly dependent on the evolution of
  storms tonight. It could be much warmer across southern MN if the
  warm front can begin lifting north sooner.

- Heat remains on track for Tuesday with heat indices near 100 across
  eastern MN and WI.

- A cooldown mid to late week could be followed by a heat wave later
  next weekend.

Today...A narrow ribbon of severe weather potential exists across
central and eastern Minnesota. Morning clouds have allowed surface
winds to be out of the southeast ahead of a weak boundary, Meanwhile
clearing along the boundary has supported nearly 3000 J/kg of SBCAPE.
In addition, deep layer shear owing to a strong upper level northwest
jet is on the order of 40 to 50 kts. If storms manage to develop
across central Minnesota, a few could become supercellular and
produce severe weather later this afternoon and into the evening. The
main threat would be large hail, but damaging wind and even a tornado
or two is possible given the large curvature in the near-boundary
hodographs.

Tonight into Monday...Confidence remains fairly high that a complex
of severe thunderstorms will come out of the Dakotas overnight and
move into western Minnesota, and possibly eastern Wisconsin by Monday
morning. The instability is the primary concern as forecast soundings
along the CAPE gradient show a fat CAPE profile, which as mentioned
in the previous discussion should lead to a sufficient cold pool
developing. The SPC outlooks have a tough time conveying the
potential across the Twin Cities area because the storms will be
coming through right around 12Z, plus there is uncertainty in the
location. So those two variables led to the marginal risk, but the
potential certainly exists for a severe MCS to be on the metro's
doorstep by sunrise.

This complex of storms will keep the main warm front to the south,
and areas along it should see highs in the 90s, while areas to the
north remain cool and possibly overcast. That makes the temperature
forecast for Monday more of a challenge, and a lot will depend on how
the convection unfolds overnight.

Tuesday through Sunday...Temperatures for Tuesday still look hot,
especially along the I-35 corridor. Mid to upper 90s are realistic,
with the potential for heat indices near 100 degrees. Southerly winds
will increase as well on Tuesday.

On Wednesday a cold front will move through the region, and
showers/thunderstorms will develop along it as an upper level wave
lifts through the region. Instability is limited, and so is the
severe threat. Looking ahead. Thursday will have breezy westerly
winds, so lowered the humidity across the region. Temperatures will
start to rebound on Friday, with 90s appearing likely again over the
weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1056 PM CDT Sun Jun 12 2022

The main question continues to revolve around storms this morning
followed by the development of MVFR cigs. At this point, storms look
likely across portions of central and southern MN into WI, though
slightly further south of previous forecast. It does not look like a
solid line across the entire area. There are still too many
uncertainties and some areas may barely have any thunder, while other
areas could get severe impacts. High-res models have trended more
aggressive with convection entering the area after 09z and making
toward KMSP by 12z. I've tried to time -TSRA arrival with tempo
groups, but again timing is still uncertain.

KMSP...
Although there is not much clarity on where storms will be strongest
as they move through central/southern MN, there does appear to be a
delay of a couple hours. Thus have indicated 12z-15z for now, but it
is possible that could change a little depending on storm motion.
Storms would likely last up to two hours at the airfield. If storms
do occur, MVFR ceilings should develop during and in the wake of the
storms.

/OUTLOOK FOR KMSP/
Tue...VFR. Chc MVFR/SHRA/TSRA late. Wind S/SW 10-15g25 kts.
Wed...VFR. Chc MVFR/SHRA. Wind W 5-10 kts.
Thu...VFR. Wind W 15G25 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...JRB
AVIATION...BPH
Hazardous weather outlook, Jun 12, 1:25 PM CDT, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
125 PM CDT Sun Jun 12 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
131830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
125 PM CDT Sun Jun 12 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

There is a chance of thunderstorms this afternoon/evening. A few
storms could produce large hail, damaging wind, or a tornado
mainly in central Minnesota.

Better chances for thunderstorms arrive after midnight. Damaging
winds, large hail, and heavy rainfall are possible with some of
the storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid air will arrive Tuesday. Heat indices near 100
degrees are expected across southern and eastern Minnesota into
Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

jrb

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:16 AM CDTExcessive Heat WarningMPXAnoka, Carver, Dakota, Hennepin, Ramsey, Scott and 1 more41 hr
Jun 13, 5:01 AM CDTSpecial Weather StatementMPXBrown, Nicollet, Watonwan44 min
Jun 13, 6:05 AM CDTSevere Thunderstorm WarningMPXMartin40 min
Jun 13, 7:00 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin45 min
Jun 13, 7:17 AM CDTSpecial Weather StatementMPXDakota, Goodhue, Rice43 min
Jun 13, 7:36 AM CDTSpecial Weather StatementMPXWaseca54 min
Jun 13, 8:06 AM CDTSpecial Weather StatementMPXSteele39 min
Jun 13, 8:29 AM CDTFlash Flood WarningMPXSteele, Waseca3 hr
Jun 13, 9:09 AM CDTSpecial Weather StatementMPXSteele51 min
Jun 13, 9:25 AM CDTFlood WatchMPXBlue Earth, Faribault, Freeborn, Goodhue, Martin, Rice and 3 more3 hr
Jun 13, 10:02 AM CDTSpecial Weather StatementMPXWatonwan28 min
Jun 13, 10:50 AM CDTSpecial Weather StatementMPXWaseca40 min

Nearby

Heat Advisories in Minnesota, 2022Heat Advisories in Wisconsin, 2022Every heat advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.